Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 221, NWS Denver/Boulder, CO

July 26, 2018Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 26, 2018, 2:55 PM MDT for Weld County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2018, 2:55 PM MDT (20:55 UTC)
Expired
Jul 26, 2018, 3:22 PM MDT
In force
27 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 90 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 1:49 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WUUS55 KBOU 262055
SVRBOU
COC123-262145-
/O.NEW.KBOU.SV.W.0221.180726T2055Z-180726T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
255 PM MDT THU JUL 26 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Weld County in northeastern Colorado...

* Until 345 PM MDT.

* At 255 PM MDT, a severe thunderstorm was located near Pawnee
  Buttes, or 34 miles southwest of Kimball, moving southeast at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Pawnee Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4064 10400 4081 10404 4088 10388 4072 10364
      4062 10382
TIME...MOT...LOC 2055Z 332DEG 26KT 4079 10395 

HAIL...1.00IN
WIND...60MPH
 
$$

RJK
1 follow-up statement
976 
WWUS55 KBOU 262122
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
322 PM MDT THU JUL 26 2018

COC123-262132-
/O.CAN.KBOU.SV.W.0221.000000T0000Z-180726T2145Z/
Weld CO-
322 PM MDT THU JUL 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WELD COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 4064 10400 4081 10404 4088 10388 4072 10364
      4062 10382
TIME...MOT...LOC 2121Z 332DEG 26KT 4061 10383 

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 10:53 AM MDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 26, 10:53 AM MDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1053 AM MDT Thu Jul 26 2018

.UPDATE...
Issued at 1053 AM MDT Thu Jul 26 2018

Temperatures and sky have been updated for current conditions.
Otherwise, the forecast remains on track. Model soundings continue
to show abundant moisture over the region with precipitable water
values just over one inch. Also quite a bit of CAPE evident with
little in the way of convective inhibition. Satellite and radar
imagery do not reveal any low level boundaries for convection to
initiate on. There is a hint of an upper level disturbance evident
on water vapor imagery, roughly along a line from KDGW to KEGE.
This would favor convection developing over the foothills and then
moving onto the plains. With model soundings indicating somewhere
between 1000 and 2000 J/kg of CAPE through the afternoon, the
threat of severe weather on the plains is certainly justified.
With flow aloft stronger than the past few days, the threat of
heavy rainfall is a little lower due to increased storm motions.
Locally intense rainfall will occur with the storms as they
develop.

&&

.SHORT TERM...(Today and tonight)
Issued at 338 AM MDT Thu Jul 26 2018

Right entrance region of a 90-100 knot jet passing just north of
Colorado is likely the source of lift which is producing the
showers and storms early this morning. Expect the showers and
storms to sink southeast across the area through sunrise before
exiting the area or dissipating. Models did a poor job with this
feature, so confidence in the forecast for later today is low. The
GFS does have a fair amount of rain mid to late morning. Assuming
it is about 6 hours too late with it though.

For this afternoon and evening, not much change in the overall
pattern. Northwest flow aloft will remain over the area. Mid level
winds are a little stronger today, which will increase the shear
for severe storms and decrease the threat for flash flooding due
to quicker storm motions. Will not issue a Flash Flood Watch for
today since the airmass will be slightly drier and storm motion
will be a little quicker. See the Hydrology section below for
details.

There will be a severe threat today along the Front Range and
across the eastern plains. ML CAPE will range from 800-1500 J/kg.
There will be enough shear for some storms to maintain their
updrafts. Severe hail a little larger than one inch in diameter,
damaging winds to 70 mph, and very heavy rain will be possible
with the strongest storms.

Not much agreement among the models on where (Urban Corridor
and/or eastern plains) or when (mid/late afternoon and/or evening)
the storms will happen. Mainly went with 50-60 pops due to the
uncertainly on timing and placement. Highs will again be "cool"
for this time of year with readings in the upper 70s to lower 80s.

.LONG TERM...(Friday through Wednesday)
Issued at 338 AM MDT Thu Jul 26 2018

On Friday, the upper level ridge will remain centered over the
Desert Southwest with a moderate northwesterly flow aloft over
north central and northeast CO. The low level flow will be
east/southeasterly with as little drying airmass in the mid
levels. The storm motions should continue from northwest to
southeast around 20 kts. Drier mid levels may shift the emphasis
from heavy rain to severe thunderstorms, especially over the far
northeast plains in the afternoon and evening. Better likelihood
of large hail and damaging winds with the storms there. SPC still
keep this area in a slight risk category, with the rest of
northeast CO in the marginal category. Less coverage along the
I-25 corridor, but southeast winds could help induce a Denver
cyclone. Forecast CAPEs in Denver around 1300-1400 j/kg with
precipitable water values around 0.9 inch. Drier below 650 mb
which would appear to favor strong winds with the thunderstorms
along with brief heavy rainfall. Near Akron, everything is higher.
CAPEs 2000-3000 j/kg with pw values around 1.10 inches. Stronger
speed and directional shear would favor large hail as well as
damaging winds, heavy rain and isolated tornadoes.

Over weekend, the synoptic scale pattern remains in tact with the
ridge over the Desert Southwest and a moderate northwesterly flow
aloft over the cwa. Low level moisture will remain in place across
the plains, with decent shear coupled with afternoon heating to
initiate afternoon and evening thunderstorms. Only difference on
Saturday will be slightly cooler temperatures and higher dewpoints
over the northeast plains. Latest Day 3 outlook from SPC keeps
much of eastern CO in the marginal category for severe
thunderstorms. Could possibly be dealing with stratus or patchy
fog over the northeast plains Saturday morning. An embedded short
wave trough is progged Saturday evening, with a cold front and
increasing low level moisture over the northeast plains Sunday
morning. The mdls show a stronger trough embedded northwest flow
Sunday evening. Although it will be cooler on Sunday, the lift
from this system late Sunday afternoon and Sunday night could
again initiate another round of thunderstorms. Early next week,
the ridge amplifies over the west with a drier and more subsident
northerly flow aloft. By the middle of next week, high
temperatures are forecast to climb back into the 90s. Best chance
of thunderstorms at that time will be over the higher terrain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1053 AM MDT Thu Jul 26 2018

Low clouds creating ceilings of 900-1500 feet should lift between
17Z and 18Z. Another round of thunderstorms will move across the
area this afternoon and evening, mainly 21Z to 03Z. Outflow
boundaries from thunderstorms will likely produce a wind shift or
two.

&&

.HYDROLOGY...
Issued at 338 AM MDT Thu Jul 26 2018

Precipitable water values end up a little lower today, but still
above one inch. Storm motion and mean wind from the models
indicate storm speeds of 25-30 knots. Flash flooding threat will
be lower today and will not issue a Flash Flood Watch. Heavy rain
with 1 to 1.5 inches of rain in 15-30 minutes will be possible
from the strongest storms. Flood prone areas, such as burn scars
and poor drainage areas could see flooding issues if hit with
strong storm. This possible flooding is expected to be isolated at
most, if it occurs.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Dankers/Sullivan
SHORT TERM...Meier
LONG TERM...Cooper
AVIATION...Sullivan
HYDROLOGY...Meier
Hazardous weather outlook, Jul 26, 10:47 AM MDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1047 AM MDT Thu Jul 26 2018

COZ030>051-271700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1047 AM MDT Thu Jul 26 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Another round of thunderstorms will move across the Front Range
and eastern plains this afternoon and evening. A few of the storms
may become severe with hail up to ping pong ball size and wind
gusts to 70 mph.

Very heavy rain will be possible with the stronger storms as
well. An inch to an inch and a half of rain may fall in 30
minutes or less. This could lead to flooding of susceptible
locales such as urban areas and burn scars.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday will bring another active stormy day to the area. Storms
will fire off over the high terrain then push out over the plains,
where a slightly higher risk of severe storms will be due to
higher temperatures and more instability. The thunderstorms will
again have the possibility of producing large hail, damaging
outflow winds and brief heavy rain. One more day of diurnal
thunderstorms are expected Saturday with weaker storms, before a
more stable but still rainy pattern for Sunday. Early next week,
it should get hotter and drier, with just a slight chance of
afternoon and evening thunderstorms mainly over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:09 PM MDTAreal Flood AdvisoryBOULogan, Weld111 min
Jul 25, 6:33 PM MDTSevere Thunderstorm WarningBOUAdams, Boulder, Broomfield42 min
Jul 25, 6:38 PM MDTSevere Thunderstorm WarningBOUAdams, Boulder, Broomfield, Denver, Weld52 min
Jul 25, 6:52 PM MDTAreal Flood AdvisoryBOUArapahoe, Washington78 min
Jul 25, 7:08 PM MDTAreal Flood AdvisoryBOUAdams, Denver80 min
Jul 25, 7:25 PM MDTAreal Flood AdvisoryBOULogan, Washington39 min
Jul 25, 7:25 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver16 min
Jul 25, 7:30 PM MDTAreal Flood AdvisoryBOUArapahoe, Elbert, Lincoln, Washington66 min
Jul 25, 7:46 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver, Douglas, Elbert45 min
Jul 25, 7:58 PM MDTSpecial Weather StatementBOUDouglas47 min
Jul 25, 8:09 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert51 min
Jul 25, 8:29 PM MDTSpecial Weather StatementBOULincoln46 min
Jul 25, 8:44 PM MDTSevere Thunderstorm WarningBOUElbert31 min
Jul 25, 8:58 PM MDTSpecial Weather StatementBOULincoln32 min
Jul 26, 3:53 PM MDTSevere Thunderstorm WarningBOUPhillips22 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.